Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Grand Rapids, MI

June 18, 1996Kent County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 2:11 AM EDT for Kent County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 2:11 AM EDT (06:11 UTC)
Expired
Jun 18, 1996, 7:15 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 180615
FFWGRR
MIC081-181115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 AM EDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 715 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...NORTHWESTERN KENT COUNTY
 
THIS IS AN EXTENSION THE WARNING PREVIOUSLY ISSUED FOR NORTHWESTERN KENT
COUNTY AT 1239 AM.
 
AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED
RAINFALL AMOUNTS OF OVER 4 INCHES AROUND THE TOWN OF SPARTA IN
NORTHWEST KENT COUNTY. WIDESPREAD FLOODING HAS BEEN REPORTED IN
AND AROUND KENT CITY AND SPARTA. IN THE TOWN OF SPARTA...PERSONS
LIVING NEAR STATE AND DIVISION STREETS...AND AVERVILL AND MARTINDALE
STREETS...ARE BEING EVACUATED DUE THE WIDESPREAD FLOODING OF HOMES IN
THESE AREAS. IN ADDITION...PEACH RIDGE AVENUE BETWEEN 14 MILE AND 17
MILE ROADS IS UNDER WATER BETWEEN SPARTA AND KENT CITY.  SEVERAL CREEKS
AND STREAMS IN THE AREA ARE ALSO RUNNING OVER THEIR BANKS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES. IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO STREAMS.. RIVERS... OR CREEKS. THEY CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR
CREEKS DURING HEAVY RAINS.
 
BORIS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 11 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM EDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUN 17 1996

KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS
TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE
GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE
CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF
THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z
POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN
THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I
WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE
FA WHERE THE DYNAMICS ARE STRONGER.

GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV
TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE
NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY.

WF

In the hours before

Special weather statement, Jun 17, 8:12 PM EDT, 5 hours 59 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW
Special weather statement, Jun 17, 8:20 PM EDT, 5 hours 51 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW

...CORRECTION TO TEXT...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:15 PM EDTFlash Flood WarningGRRVan Buren10 hr
Jun 18, 12:39 AM EDTFlash Flood WarningGRRKent111 min
Jun 18, 1:03 AM EDTFlash Flood WarningGRRBerrien117 min
Jun 18, 1:21 PM EDTFlash Flood WarningGRROttawa4 hr
Jun 18, 5:50 PM EDTFlash Flood WarningGRROttawa12 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.